You don't give too much information, Patty, but I'll see what I can share on the subject! I see by your profile that your husband is a type 1, diagnosed many years ago. Unfortunately, as Type 1's we sometimes experience lows no matter how well we manage our condition, it just kind of comes with the territory. But there are things we can do to minimize the lows and to increase our awareness. When you say they are "unpredictable" does your husband recognize the symptoms he has when he is low? Those differ for everyone, but it's important to be able to recognize and treat a low promptly before it gets worse. If he has fairly regular lows close together and has been doing so for quite awhile, he might have developed "hypo unawareness" which means he doesn't feel his lows. This is not inevitable with longterm diabetes, but awareness can be regained by avoiding lows as much as possible for awhile. This might include running a bit high for awhile. How often does he test? Regular testing can show you when you are getting lower. If it is a chronic problem and he has hypo unawareness a CGMS would be a great idea to show him trends to prevent lows.
Other questions: When does he go low? At similar times during the day? Two hours after meals? It's important to see if there is a pattern. Lows are caused by too much insulin, but it would be good to know if it is basal or bolus insulin that is causing the lows. If it is basal, he might want to decrease his basal insulin a little. If it is bolus, than perhaps his insulin:Carb ratios need some tweaking. I haven't been diagnosed anywhere near as long, but I could see it would be easy to get into habits and not be aware when things needed changing.
Finally, are the lows treatable and mild? In other words are they in, say the 60s and he can take a couple glucose tabs and raise his blood sugar? Or are they signficantly lower putting him at risk. If so than he might want to talk with his endo and get some assistance in changing his doses and his regimen. Exercise is another thing that can cause lows, but I'm not the one to give advice on that subject!